Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 16, 2018, 10:45 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 10:45 PM MST (05:45 UTC)
- Expired
- Jul 17, 2018, 1:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2430 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511 WGUS55 KTWC 170545 FFWTWC AZC009-170815- /O.NEW.KTWC.FF.W.0006.180717T0545Z-180717T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 1045 PM MST MON JUL 16 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... South central Graham County in southeastern Arizona... * Until 115 AM MST. * At 1044 PM MST, Doppler radar indicated thunderstorms producing heavy rain across Mt Graham and the surrounding area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mount Graham, Bonita, Fort Grant, Frye Mesa Dam and Swift Trail Junction. Excessive rainfall over the burn scar will result in debris flow moving through the Frye burn scar. The debris flow can consist of rock, mud, vegetation and other loose materials. This includes the following streams and drainages...Stockton Wash... Twilight Creek...Gibson Creek...Oak Draw...Ash Creek...Marijilda Wash...Gillespie Wash...Noon Creek...Frye Creek...Jacobson Creek. This includes Route 266 between mile markers 107 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning includes areas in or below a wildfire burn scar. Rainfall on burned areas can cause increased flash flooding, debris flows, mud slides, and rock slides. Take action now to protect yourself from the effects of flash flooding and remember, Turn Around, Don't Drown! && LAT...LON 3278 10973 3254 10970 3248 10995 3274 11001 $$ Meyer
2 follow-up statements
017 WGUS75 KTWC 170658 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 1158 PM MST MON JUL 16 2018 AZC009-170815- /O.CON.KTWC.FF.W.0006.000000T0000Z-180717T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham- 1158 PM MST MON JUL 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR SOUTH CENTRAL GRAHAM COUNTY... At 1155 PM MST, showers and thunderstorms were diminishing in and around Mt Graham and the Frye burn scar areas, however heavy flow and runoff will continue from earlier rainfall amounts in excess of 1 inch. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Mount Graham, Bonita, Fort Grant, Frye Mesa Dam and Swift Trail Junction. This includes the following streams and drainages...Stockton Wash... Twilight Creek...Gibson Creek...Oak Draw...Ash Creek...Marijilda Wash...Gillespie Wash...Noon Creek...Frye Creek...Jacobson Creek as well as some drainage into the Gila River. This includes Route 266 between mile markers 107 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. This warning includes areas in or below a wildfire burn scar. Rainfall on burned areas can cause increased flash flooding, debris flows, mud slides, and rock slides. Take action now to protect yourself from the effects of flash flooding and remember, Turn Around, Don't Drown! && LAT...LON 3278 10973 3254 10970 3248 10995 3274 11001 $$ Meyer
748 WGUS75 KTWC 170806 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 106 AM MST TUE JUL 17 2018 AZC009-170815- /O.EXP.KTWC.FF.W.0006.000000T0000Z-180717T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham- 106 AM MST TUE JUL 17 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL EXPIRE AT 115 AM MST... The heavy rain has ended. Heavy flow will continue in streams and washes, but flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3278 10973 3254 10970 3248 10995 3274 11001 $$ Meyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:22 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 16, 9:22 PM MST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 922 PM MST Mon Jul 16 2018 .SYNOPSIS...Plenty of moisture and instability will remain in place to support daily showers and thunderstorms through at least the middle of the week. Some storms will generate strong winds and heavy rain. Partial drying from the east may lead to reduced thunderstorm coverage by the weekend, along with hotter temperatures. && .DISCUSSION...Scattered heavy rainers this afternoon and evening with a few storms getting strong. Very moist atmosphere which is evident on the 00z Tucson sounding with PW value of 1.85". Blended PW imagery showed large area of PW values between 1.80" to 2" across Pima and Santa Cruz counties. Much drier air resides over NM with values in the 1.1" to 1.3" range. Todays activity being driven by approaching inverted trof, which extended from Chihuahua MX north into New Mexico. Radar at 915 pm showed shower/TS activity across western/central Pima county moving SW, an area of light to moderate rain across south central Pinal county moving SW and finally a line of showers and thunderstorms extending from southern Greenlee county south across far eastern Cochise county moving W. This eastern area of activity will continue to move west next several hours but start to fall apart as it moves into more stable atmosphere across western Graham/NW Cochise counties left behind after this afternoons activity. The above mentioned inverted trof will move across the area and Sonora MX Tuesday. Debris clouds hanging around Tuesday will slow development of storms with the main concern tomorrow evening being heavy rainers, especially west of Tucson. && .AVIATION...Valid through 18/00Z. Isolated to scattered SHRA/TSRA through early Tuesday morning and then once again Tuesday afternoon. Cloud bases 8k-12k ft AGL with SCT- BKN clouds above 20k. Winds remain below 12 kts through the period, with stronger gusts possible around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active weather pattern will continue to produce showers and thunderstorms, mainly during the afternoon and evening hours. Toward the middle of the week, a shift begins to take place bringing in drier air and reducing rain chances. However, isolated storms could still develop, especially over the higher terrain. Temperatures also gradually warm through the week. 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 16, 4:49 PM MST, 5 hours 56 minutes before
Special Weather Statement National Weather Service Tucson AZ 449 PM MST MON JUL 16 2018 AZZ503-504-513-170030- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 449 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 530 PM MST... At 447 PM MST, Doppler radar was tracking a line of strong thunderstorms extending from west of the Tucson International airport to 11 miles southeast of Green Valley. Movement was west southwest at 20 mph. Winds in excess of 40 mph and brief heavy rain will be possible with these storms. Locations impacted include... South Tucson, Green Valley, Sahuarita, Drexel Heights, Rio Rico, Three Points, Tubac, Patagonia, Amado, Tumacacori, San Xavier Mission, Madera Canyon and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3210 11138 3144 11113 3155 11068 3216 11099 TIME...MOT...LOC 2347Z 073DEG 16KT 3210 11114 3173 11086
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:45 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 16, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 23 min |
| Jul 17, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 17, 4:36 PM MST | Dust Storm Warning | TWC | Pima | 84 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.